Thunderstorm Wind, Gates
- When
- August 10, 2:00 PM EST
- Where
- Gates County, Corapeake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.530, -76.580
Trees were downed by wind gusts estimated at 58 mph.
Scattered severe thunderstorms produced wind damage across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms produced wind damage across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 1:11 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
211 PM EDT FRI AUG 10 2007
.SYNOPSIS...
A COLD FRONT CROSSES THE AREA TONIGHT. HIGH PRESSURE BUILDS IN
FROM THE NORTH THROUGH MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS/ZFP FOR SVR WW580 THRU 01Z. INTERESTING TO NOTE THAT
THE SVR CONVECTION HAS DVLPD ALONG WHAT SEEMS TO BE OUTFLOW FROM
YSTRDYS STORMS. XPCT THIS LINE TO CONT TO GROW AS IT TRACKS SE NXT
FEW HRS. ACTUAL WND SHFT/DP TMP BNDRY STILL UP ACROSS NRN VA. WILL
BE EVALUATING HEAT ADVSRY AT 4 PM. XPCT I WILL BE ABLE TO CANCELL
ADVSRY ERLY GIVING ONGOING CONVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...MAINTAINED HIGHER POPS OVER THE FAR SERN SECTIONS OF THE
FCST AREA IN VICINITY OF THE EXITING FRONT. TEMPS BEHIND THE FRONT
WILL DROP CLOSER TO NORMAL OVERNIGHT.
THIS WEEKEND...NOTICEABLY COOLER/DRIER AIRMASS WITH WILL BE FELT
ACROSS THE FCST AREA UNDER MOSTLY CLEAR SKIES AS HIGH PRESSURE
BUILDS IN FROM THE N-NE. A WELCOME RELIEF TO THE RECENT HOT SPELL. TEMPS
MAY EVEN FALL A LITTLE BELOW NORMAL SAT NIGHT/SUN MORNING...ESPECIALLY
OVER THE NORMALLY COLDER SPOTS (UPPER 50S/LOWER 60S POSSIBLE).
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRES DOMINATES THIS PRD XCPT FOR ANTHR FRNTL PASSAGE TUE. HAVE
SLGHT CHC POPS WITH THIS FTR. HIGHS NR 90. LOWS 65-70.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOW IFR ST DVLPNG ACROSS THE AREA AFTR 12Z SHUD BEGIN TO DSPT AND
LIFT INTO VFR SC/CU LATER THIS AM AS HTNG CONTS. ISO/SCTD TSTMS
WILL TEMPORARILY DROP CONDITIONS TO IFR...MAINLY 18Z-00Z. A BIT
MORE IN WAY OF FOG/HAZE TONIGHT...THEN BECOMING VFR SAT AS DRIER
AIR MOVES IN BEHIND THE COLD FRONT.
DRIER AIRMASS LEADS TO VFR FOR THE MOST PART SUNDAY INTO ERLY NEXT
WEEK...PATCHY FOG POSSIBLE MAINLY INLAND BETWN 04-12Z.
&&
.MARINE...
WEAK FRONT BISECTING THE WATERS RIGHT NOW...TRACKING FARTHER
NORTH TODAY...WITH WINDS BECMG MORE SOUTHERLY BY SUNRISE.
OVERALL...WIND SPEEDS WILL REMAIN ARND 10-15 KTS TODAY. HAVE
RAISED SMALL CRAFT HEADLINES FOR LATER TONIGHT AND SATURDAY...AS
MIXING OVER VERY WARM WATERS WILL BE MAXIMIZED AS H8 TEMPS DROP TO
ABOUT 15 TO 17C AFTER MIDNIGHT AND THROUGH THE DAY SAT. HIGH
PRESSURE SETTLES IN SAT NGT/SUN/MON WITH LIGHTER FLOW GNLY 10-15
KTS OR LESS.
&&
.CLIMATE...
FOR YSDY AUG 9TH...
***NO RECORD HIGHS WERE SET AT RIC/ORF/SBY/ECG/WAL
***NORFOLKS MIN TEMPERATURE OF 81 SETS A NEW RECORD HIGH MIN FOR
THE DATE (OLD RECORD HAD BEEN 78 IN 2001). THIS IS ALSO TIED WITH
AUG 3RD 2006 AS HIGHEST MIN TEMPERATURE FOR ANY DATE IN AUGUST
***RICHMOND DID NOT BREAK THE RECORD HIGH MIN OF 79 SET BACK IN 1900
(TEMPERATURE DROPPED TO 77 WHEN TSTMS WENT THROUGH DURING THE LATE
AFTN/ERLY EVENG).
RECORD HIGHS AND REC HIGH MINS FOR TODAY...
HIGHS RICHMOND NORFOLK SALISBURY ELIZABETH CITY
FRI 8/10...100 (1900)... 99 (1977)... 97 (1977)... 99 (1977)
HIGH MINS
FRI 8/10....77 (1987)....79 (2001)....80 (1931).....N/A
LONGEST CONSECUTIVE STRETCHES OF 100+ DEGREE HEAT...
RICHMOND...5 DAYS (8/29-9/2/1953)
3 DAYS (10 TIMES/MOST RECENTLY 7/8-7/10/1993)
2 DAYS (15 TIMES/MOST RECENTLY 8/8-8/9/2007)
**YSDY AUG 9TH 2007 HAD A HIGH OF 100**
NORFOLK...3 DAYS (3 TIMES/MOST RECENTLY 7/21-7/23/1952)
2 DAYS (9 TIMES/MOST RECENTLY 8/2-8/3/2006)
**AUG 8TH 2007 HAD A HIGH OF 100**
SALISBURY...3 DAYS (2 TIMES/MOST RECENTLY 7/8-7/10/1993)
2 DAYS (3 TIMES/MOST RECENTLY 7/5-7/6/1999)
**LAST 100+ DEGREE READING WAS JULY 6TH 1999**
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ012>017-
030>032-102.
SMALL CRAFT ADVISORY FROM 3 AM SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT FOR NCZ102.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ048-049-
060>085-087>098.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT FOR ANZ654-656-658.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
SATURDAY NIGHT FOR ANZ650-652.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EDT
SATURDAY FOR ANZ630-631.
SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM EDT SATURDAY FOR ANZ632-
633.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...BKH
LONG TERM...BKH/MPR
AVIATION...LKB
MARINE...LKB
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 557 AM EDT FRI AUG 10 2007 NCZ012>017-030>032-102-VAZ048-049-060>085-087>098-111000- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH- 557 AM EDT FRI AUG 10 2007 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. IN ADDITION...THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. VAZ086-111000- MATHEWS- 557 AM EDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANZ630>633-650-652-654-656-658-MDZ021>025-VAZ099-100-111000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 557 AM EDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HURLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG ZION CROSSROADS 37.97N 78.22W
08/09/2007 LOUISA VA LAW ENFORCEMENT
TREES DOWN NEAR ROUTE 15 AND I64
&&
JFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 3 WSW DUANE FORK 37.86N 77.28W
08/09/2007 CAROLINE VA TRAINED SPOTTER
ONE TREE AND NUMEROUS LARGE BRANCHES REPORTED KNOCKED
DOWN.
&&
WAMSLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 124 PM EDT FRI AUG 10 2007 VAZ092-101830- SOUTHAMPTON VA- 124 PM EDT FRI AUG 10 2007 ...STRONG THUNDERSTORM DEVELOPING OVER NORTH CENTRAL SOUTHAMPTON... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL SUSSEX COUNTY...OR ABOUT 11 MILES NORTHWEST OF COURTLAND...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SEBRELL AT 130 PM EDT...DORY...AND...MANRY AT 140 PM EDT...VICKSVILLE AT 150 PM EDT...BERLIN AT 155 PM EDT... SEDLEY AT 200 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 2 TO 3 INCHES WILL BE POSSIBLE WITHIN AN HOURS TIMEFRAME. WAMSLEY
SPECIAL WEATHER STATEMENT...CORRECTED FOR CITY NATIONAL WEATHER SERVICE WAKEFIELD VA 139 PM EDT FRI AUG 10 2007 NCZ012-101845- NORTHAMPTON NC- 139 PM EDT FRI AUG 10 2007 ...STRONG THUNDERSTORM OVER NORTHAMPTON COUNTY NORTH CAROLINA... AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GARYSBURG...OR ABOUT OVER ROANOKE RAPIDS...MOVING EAST AT 15 MPH. STRONG THUNDERSTORMS WILL BE NEAR TURNERS CROSSROADS AT 145 PM EDT...PLEASANT HILL AND GARYSBURG AT 155 PM...GUMBERRY AT 205 PM...SEABOARD...GALATIA...AND FALSONS OLD TAVERN AT 245 PM EDT. WIND GUSTS TO 45 MPH...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL WILL ACCOMPANY THESE STORMS. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 235 PM EDT FRI AUG 10 2007 NCZ013-014-101930- GATES NC-HERTFORD NC- 235 PM EDT FRI AUG 10 2007 ...STRONG THUNDERSTORMS IN NORTHERN HERTFORD COUNTY...MOVING INTO GATES COUNTY... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 11 MILES NORTHEAST OF MURFREESBORO TO 6 MILES WEST OF MURFREESBORO...OR FROM 10 MILES SOUTH OF FRANKLIN TO 6 MILES WEST OF MURFREESBORO...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...MURFREESBORO AROUND 240 PM EDT AND GATESVILLE AROUND 305 PM EDT... WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG COURTLAND 36.71N 77.06W
08/10/2007 SOUTHAMPTON VA PUBLIC
TREES DOWN...INLUDING A TREE THAT FELL ON A TRAILER.
0220 PM TSTM WND DMG HOLLAND 36.68N 76.78W
08/10/2007 CITY OF SUFFOLK VA PUBLIC
TREES DOWN
&&
ALSThe Norfolk radar (KAKQ), 63 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were downed by wind gusts estimated at 58 mph.
Numerous trees were reported down along US Highway 17 between Morgans Corner and South Mills.
Trees were downed by wind gusts estimated at 58 mph.
Trees were downed on Harvey Point Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57265, 57266, 57268, 57269.